Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 11, NWS La Crosse, WI

April 16, 2006Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 16, 2006, 7:44 AM CDT for Allamakee County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2006, 7:44 AM CDT (12:44 UTC)
Expired
Apr 16, 2006, 8:14 AM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 49 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 7:54 AM CDTHAIL 0.75Lansing, IAPENNY SIZE HAIL FELL FOR 3 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 161244
SVRARX
IAC005-161315-
/O.NEW.KARX.SV.W.0011.060416T1244Z-060416T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
744 AM CDT SUN APR 16 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ALLAMAKEE COUNTY IN NORTHEAST IOWA...

* UNTIL 815 AM CDT

* AT 739 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 9 MILES SOUTHEAST OF LANSING...AND MOVING
  NORTHWEST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANSING AND RED BARN CAMPGROUND AROUND 755 AM...
  NEW ALBIN AROUND 810 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4324 9115 4350 9143 4350 9122 4349 9124
      4345 9124 4343 9121 4337 9121 4332 9110
      4326 9107

$$

BOYNE
5 follow-up statements
000 
WWUS53 KARX 161250
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 AM CDT SUN APR 16 2006

IAC005-161315-
/O.CON.KARX.SV.W.0011.000000T0000Z-060416T1315Z/
ALLAMAKEE IA-
750 AM CDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTHEASTERN ALLAMAKEE COUNTY...

AT 743 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR COUNTY ROADS A 52 AND X 52...OR 7 MILES
SOUTHEAST OF LANSING...MOVING NORTHWEST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR LANSING AND RED BARN CAMPGROUND BY 755 AM...
  NEAR NEW ALBIN BY 810 AM...

LAT...LON 4324 9115 4350 9143 4350 9122 4349 9124
      4345 9124 4343 9121 4337 9121 4332 9110
      4326 9107

$$

BOYNE
000 
WWUS53 KARX 161256
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 AM CDT SUN APR 16 2006

IAC005-161315-
/O.CON.KARX.SV.W.0011.000000T0000Z-060416T1315Z/
ALLAMAKEE IA-
756 AM CDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTH CENTRAL ALLAMAKEE COUNTY...

AT 752 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR LANSING...MOVING NORTHWEST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEW ALBIN BY 810 AM...

LAT...LON 4332 9121 4350 9143 4350 9122 4349 9124
      4345 9124 4343 9121 4337 9121 4335 9117
      4334 9118

$$

BOYNE
000 
WWUS53 KARX 161302
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
802 AM CDT SUN APR 16 2006

IAC005-161315-
/O.CON.KARX.SV.W.0011.000000T0000Z-060416T1315Z/
ALLAMAKEE IA-
802 AM CDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTH CENTRAL ALLAMAKEE COUNTY...

AT 754 AM...WEATHER SPOTTER REPORTED PENNY SIZE HAIL IN LANSING. THE 
HAIL FELL FOR 3 MINUTES.

AT 801 AM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 7 MILES
SOUTH OF NEW ALBIN...OR NEAR LANSING...MOVING NORTHWEST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEW ALBIN BY 810 AM...

LAT...LON 4336 9124 4350 9143 4350 9129 4349 9128
      4345 9124 4343 9121 4337 9121 4337 9121
      4337 9121

$$

BOYNE
000 
WWUS53 KARX 161309
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 AM CDT SUN APR 16 2006

IAC005-161315-
/O.CON.KARX.SV.W.0011.000000T0000Z-060416T1315Z/
ALLAMAKEE IA-
808 AM CDT SUN APR 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTH CENTRAL ALLAMAKEE COUNTY...

AT 754 AM...WEATHER SPOTTER REPORTED PENNY SIZE HAIL IN LANSING. THE 
HAIL FELL FOR 3 MINUTES.

AT 805 AM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR 
NEAR LANSING MOVING NORTHWEST AT 35 MPH.

LAT...LON 4338 9128 4350 9143 4350 9129 4349 9128
      4345 9124 4343 9121 4337 9121 4337 9121
      4340 9125

$$

BOYNE
000 
WWUS53 KARX 161314
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
814 AM CDT SUN APR 16 2006

IAC005-161324-
/O.CAN.KARX.SV.W.0011.000000T0000Z-060416T1315Z/
ALLAMAKEE IA-
814 AM CDT SUN APR 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST ALLAMAKEE COUNTY
IS CANCELLED...

LAT...LON 4336 9124 4350 9143 4350 9129 4349 9128
      4345 9124 4343 9121 4337 9121 4337 9121
      4337 9121

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:05 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 16, 3:05 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CDT SUN APR 16 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

FORECAST CONCERNS IN THE SHORT TERM IS HOW FAR NORTH CURRENT
PRECIPITATION WILL MAKE IT. THEN MAINLY TEMPERATURES AND DEWPOINTS.

06Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE NEAR KOMA...
WITH ATTENDANT WARM FRONT EXTENDING EASTWARD ALONG THE IOWA/MISSOURI
BORDER. RADAR IS SHOWING LARGE AREA OF PRECIPITATION TO THE NORTH
OF THE WARM FRONT ACROSS NORTHERN IOWA AND INTO SOUTHERN MINNESOTA.
PRECIPITATION SHIELD HAS MADE SLOW PROGRESS NORTH OVER THE LAST
SEVERAL HOURS AS IT SPREADS INTO A RATHER DRY AIRMASS ACROSS
NORTHEAST WISCONSIN WITH DEWPOINTS IN THE 30S.

00Z 16APR06 GFS/NAM INITIALIZED WELL AND WERE SIMILAR IN THEIR MASS
FIELDS THROUGH 60 HOURS...AFTER WHICH DIFFERENCES APPEAR WITH
RESPECT TO THE TROUGH MOVING INTO THE NORTHERN PLAINS EARLY NEXT
WEEK. GFS FASTER WITH SWEEPING THE COLD FRONT INTO THE AREA VERSUS
THE NAM. PREFER THE GFS AS IT HAS SUPPORT FROM THE 00Z ECMWF WITH
ITS POSITION OF THE CLOSED UPPER LOW. IN THE SHORT TERM...NAM QPF
FIELDS REFLECTING REALITY BETTER AND USED THIS AS A BASIS FOR CURRENT
PRECIPITATION EVOLUTION.

TODAY...SURFACE LOW TRACKS FROM SOUTHWESTERN IOWA...INTO NORTHEAST
MISSOURI. LARGE AREA OF LIFT TO THE NORTH OF THE WARM FRONT TO
CONTINUE GENERATING PRECIPITATION TODAY...ALTHOUGH BEST ASCENT WILL
BE DURING THE MORNING HOURS. SOME ELEVATED INSTABILITIES PREVAIL
WITH MU CAPES AROUND 250 J/KG THIS MORNING ACROSS NORTHEAST IOWA
AND SOUTHWEST WISCONSIN...THUS EXPECT SOME ISOLATED THUNDER. QUESTION
WILL BE HOW FAR NORTH PRECIPITATION CAN REACH. BASED ON NAM QPF
FIELDS...CURRENT THINKING IS THAT NORTHERN EXTENT WILL EXTEND FROM
AROUND LAKE CITY...TO MAUSTON AND WILL JUST KEEP A CHANCE OF POPS
JUST NORTH OF THIS LINE. PREVIOUS SET OF GRIDS HAS THIS WELL IN
HAND. TEMPERATURES TO BE RATHER TRICKY TODAY WITH THE RAIN AND DRY
AIR BATTLING IT OUT. WARMEST TEMPERATURES ARE EXPECTED TO THE
NORTH...WITH ONLY UPPER 50S TO LOWER 60S EXPECTED IN THE RAIN AREA.

HUDSON BAY HIGH TO THEN BEGIN EXERTING ITSELF BEGINNING TONIGHT AND
EVEN MORE SO ON MONDAY. WITH DRY AIR BEING ADVECTED BACK IN...
PRECIPITATION WILL END THIS EVENING FOLLOWED BY CLEARING SKIES FROM
THE NORTHEAST. ON MONDAY...RATHER DRY AIR MASS WILL BE IN PLACE AND
WITH DECENT MIXING WILL RESULT IN SOME RATHER LOW RELATIVE
HUMIDITIES...ESPECIALLY ACROSS CENTRAL WISCONSIN.

AS NEXT WAVE MOVES OUT IN THE NORTHERN PLAINS ON TUESDAY...EXPECT
WARM ADVECTION TO BEGIN IN EARNEST. ONCE AGAIN...HUDSON BAY HIGH
WILL KEEP ATMOSPHERE DRY ACROSS MUCH OF THE FORECAST AREA WITH
FORCING AND PRECIPITATION REMAINING TO OUR WEST. WITH MODELS
DIFFERENCES IN THIS TIME FRAME HAVE OPTED TO KEEP THE RAIN CHANCES
GOING FOR TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

CLOSED UPPER LOW TO AFFECT THE UPPER MISSISSIPPI RIVER VALLEY WITH
GFS AND ECMWF IN GOOD AGREEMENT FOR WEDNESDAY...THEN CONTINUES
TO SHOW DIFFERENCES WITH LOCATION OF UPPER LOW FROM THURSDAY THROUGH
SATURDAY WITH ECMWF REMAINING FARTHER NORTH. WITH THESE DIFFERENCES
HAVE OPTED TO LEAVE FORECAST ALONE.

&&

.FIRE WEATHER...

TUESDAY...DRY EASTERLY FLOW FROM HUDSON BAY HIGH PRESSURE SHOULD
HAVE BECOME ESTABLISHED ONCE AGAIN. AMPLE SUNSHINE...LOW DAYTIME
RELATIVE HUMIDITIES...AS WELL AS INCREASING PRESSURE GRADIENT RAISE
FIRE WEATHER CONCERNS...ESPECIALLY ACROSS CENTRAL WISCONSIN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RABERDING
Hazardous weather outlook, Apr 16, 5:41 AM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
541 AM CDT SUN APR 16 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
541 AM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE SOUTHEAST ACROSS EASTERN IOWA
AND CENTRAL ILLINOIS TODAY. THIS LOW WILL PRODUCE SOME ISOLATED
THUNDERSTORMS ACROSS THE AREA TODAY. HOWEVER NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL LOW WILL MOVE SLOWLY EAST ACROSS THE REGION FROM
TUESDAY NIGHT THROUGH FRIDAY. THERE MAY BE ENOUGH INSTABILITY FOR
SCATTERED THUNDERSTORMS TO DEVELOP ON TUESDAY NIGHT. HOWEVER AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

WIZ017-029-171100-
CLARK-TAYLOR-
541 AM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL LOW WILL MOVE SLOWLY EAST ACROSS THE REGION FROM
TUESDAY NIGHT THROUGH FRIDAY. THERE MAY BE ENOUGH INSTABILITY FOR
SCATTERED THUNDERSTORMS TO DEVELOP ON TUESDAY NIGHT. HOWEVER AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

BOYNE

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.